Weight Gain Causes:
Before you start looking for a good weight loss plan to cut down on those extra inches of fat, it is very important for you to find out the reasons for gaining weight. There could be many situations where in spite of following a strict diet regimen and exercising regularly, you could still find yourselves adding more and more pounds to your body. In such situations, the underlying cause for such abnormal weight gain could be some other cause which needs to be identified. It would therefore make a lot of sense to find out what are the various external factors that could cause weight increase in persons who have been following the right diet and exercise regimen.
1. Lack of sleep
Lack of sleep could be a main reason for you to put on weight. First and foremost when you awake late in the night, you could develop the habit if eating unnecessarily which could lead to adding unwanted calories to your body. Secondly, lack of good sleep has it biochemical affect on the body which could lead to changes in hormone levels. This could contribute to unexplained weight increases often leading to morbid obesity and other such serious problems. Stress is another factor which often leads to unexplained increase in weight levels. Coristol is a hormone that gets secreted in our bodies when we are stressed. This hormone increases appetite which leads to overeating and subsequently causes overweight problems and obesity.
Antidepressants are another big reason for abnormal weight gain. More than 25% of people who are taking antidepressants are known to suffer from the problem of obesity and other such overweight problems. The best way forward would be to go in for a change in the antidepressant drug of course with the concurrence and agreement of your personal physician. People who feel better mentally after being treated with antidepressant drugs also tend to eat better which could also lead to temporary weight gain which is manageable and reversible.
3. Anti-inflammatory corticosteroid drugs
Anti-inflammatory corticosteroid drugs are well known or in other words notorious for adding extra pounds to your waist, thighs and other parts of the body. This is because of increased fluid retention and increased appetite. The severity of such overweight problems could depend on the dosage of such corticosteroid drugs and the length of time for which they have been taking these drugs. The excess fat could get redistributed to various parts of the body and visiting a GP is very important to remedy and reverse the situation.
There are also many prescription and OTC drugs which are also known to cause unexplained weight gain in many persons. These include drugs that are used to treat bipolar disorders and schizophrenia. Medicines that are used for the treatment of migraines, high blood pressure and seizures are also responsible for weight gain in many persons. Drugs used for treating high blood sugar or diabetes can also cause overweight problems. Your GP is the best person who can help you in such situations.
Many women are under the impression that the ‘Pill’ that they take as a birth control measure is a major reason for wait gain in many women. However there is hardly any evidence to prove that a combination or progestin and oestrogen could cause weight gain. There are however instances where women who are under the “Pill” often complain of weight gain because of fluid retention. However, such weight gains are purely temporary in nature and they cannot be ascribed to taking of such drugs. But it would be better to get in touch with your health care provider if you feel that you are gaining weight when you are on the “Pill”.
Another big reason which could result in sudden and unexplained weight gain is hypothyroidism. This happens when the thyroid gland does not make the required amount of hormones which are required for the right metabolism and for keeping your weight in check. Lack or reduced supply of the various hormones secreted from the thyroid glands reduces your metabolism rate which in turn makes the body to retain fat and carbohydrates leading to weight gain.
Menopause according to many women is the reason for weight gain. However, here again there is no scientific reason or logic to suggest that loss of oestrogen in your midlife is the reason for your weight gain. In fact it could have more to do with reduced metabolism rates as you start aging and often this is confused with menopause and the wrong reason is ascribed to weight gain. However, in case weight gain is directly related to menopause, then you will have fat deposited around your waists instead of thighs and abdomen.
7. Cushing‘s Syndrome
Cushing‘s Syndrome is another common reason for people to gain weight all of a sudden and without any explanation. This happens because when patients suffer from this disease, the levels of a hormone called Cortisol increases suddenly. This leads to sudden weight gain. Further the corticosteroids that are given to patients who suffer from this disease could also lead to weight gain. The weight gain usually gets manifested around the neck, face, waist and upper back areas of your body.
8. Polycystic ovarian syndrome
Polycystic ovarian syndrome (PCOS) is also another common reason for increased weight in many women. This is a common problem for women who are in the childbearing age. Women suffering from this condition complain of small cysts in their ovaries. This in turn upsets the hormone balance leading to imbalance in the menstrual cycle. This could lead to weight gain and other such problems such as excess hair in the body and acne attacks. Such women also have resistance to insulin, which is perhaps the main reason for their putting on weight around the abdomen.
9. Stopping of smoking
Stopping of smoking could also lead to increased metabolism rates which could lead to overeating and subsequent increase in body weight.
However, in any situations leading to weight gain it is important to take medications only after consulting your doctor. Whatever medicines you are taking should not also be stopped without your doctor’s permission. Making comparisons with other people who are taking such drugs should be avoided at all costs because no two bodies are the same. You should not panic at sudden weight gains because it could be due to water retention which can be treated and reversed easily.